Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Aberdeen, SD

June 21, 2017Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2017, 2:53 AM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 2:53 AM CDT (07:53 UTC)
Expired
Jun 21, 2017, 3:45 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 208 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KABR 210753
SVRABR
SDC017-085-210845-
/O.NEW.KABR.SV.W.0052.170621T0753Z-170621T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
253 AM CDT WED JUN 21 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Eastern Lyman County in central South Dakota...
  Buffalo County in central South Dakota...

* Until 345 AM CDT

* At 251 AM CDT, severe thunderstorms were located along a line
  extending from near Stephan to near Kennebec to 9 miles northwest
  of Ideal, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts. 62 mph wind gust was reported near 
           Presho. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lower Brule, Fort Thompson, Lyman, Oacoma, Reliance, Shelby, Iona,
  Crow Creek Housing, Tailrace Rec Area, Medicine Butte, Counselor
  Creek Boat Access Area, Dude Ranch, Etbauer Hill, Gann Valley, Lees
  Corner, Lake Francis Case and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4372 9972 4374 9976 4371 9975 4370 9986
      4367 9987 4369 9993 4383 9989 4419 9952
      4419 9893 4394 9893 4393 9936 4386 9931
      4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0751Z 320DEG 46KT 4422 9953 4383 9990 4363 10004 

HAIL...<.75IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
264 
WWUS53 KABR 210820
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
320 AM CDT WED JUN 21 2017

SDC017-085-210845-
/O.CON.KABR.SV.W.0052.000000T0000Z-170621T0845Z/
Lyman SD-Buffalo SD-
320 AM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN LYMAN AND BUFFALO COUNTIES...

At 319 AM CDT, severe thunderstorms were located along a line
extending from near Etbauer Hill to Chamberlain to near Hamill,
moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oacoma, Shelby, Iona, Crow Creek Housing, Dude Ranch, Etbauer Hill,
Gann Valley, Lake Francis Case and Lees Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9965 4392 9950 4419 9920 4419 9893
      4394 9893 4393 9936 4386 9931 4367 9947
      4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0819Z 265DEG 44KT 4409 9912 4378 9934 4357 9972 

HAIL...<.75IN
WIND...60MPH
 
$$

TDK
891 
WWUS53 KABR 210846
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
346 AM CDT WED JUN 21 2017

SDC017-085-210855-
/O.EXP.KABR.SV.W.0052.000000T0000Z-170621T0845Z/
Lyman SD-Buffalo SD-
346 AM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYMAN AND BUFFALO
COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4377 9965 4392 9950 4419 9920 4419 9893
      4394 9893 4393 9936 4386 9931 4367 9947
      4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0845Z 320DEG 46KT 4386 9885 4355 9907 4334 9945 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:37 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 12:37 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT Wed Jun 21 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 328 PM CDT Tue Jun 20 2017

Upper level northwest flow over the Northern Plains will gradually
give way to a more zonal flow pattern on Wednesday. At the surface,
high pressure will exit the region to the east tonight as low
pressure approaches from the west. Scattered showers and
thunderstorms are expected to develop ahead of the boundary as
instability and shear increase overnight. Cannot rule out a few
strong to severe storms as a 40+ knot low level jet sets up as well.
As the front slowly pushes east on Wednesday, it will once again
become the focus for thunderstorms over the eastern CWA, mainly in
the afternoon as instability increases into the 2000-3000 j/kg
range, along with 40 to 60 knots of 0-6km bulk shear. Best chances
for severe look to be over the far southeastern CWA at this time
where these parameters will be the strongest.

Overnight low temperatures will range from the mid 50s east to the
lower 60s west. Strong WAA ahead of the approaching low will result
in high temperatures on Wednesday in the mid 80s to lower 90s.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 328 PM CDT Tue Jun 20 2017

The long term period begins with a broad upper level trough crossing
the region with a weak surface low pressure. With the best
instability along and south of I-90, the threat of thunderstorms in
this CWA are limited. A stronger upper level trough of low pressure
will cross the region Friday night through Saturday. This system
should have better instability for convective development, mainly in
northeast SD and western MN. Much cooler temperatures will filter
into the region on Saturday with highs only in the mid to upper 60s.
These reading are 15 degrees below normal. Saturday should be the
coldest day in the long term. By Sunday, an upper level ridge will
slowly approach the region from the west. Temperatures will warm
into the early portion of the next work week, with highs reaching
the 80s by Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1234 AM CDT Wed Jun 21 2017

VFR conditions are expected for all locations through tonight and
Wednesday. A short wave trough moving across the region tonight and
Wednesday along with a surface front/trough will bring some
scattered showers and thunderstorms to the region late tonight and
Wednesday. These may affect the stations at or in the vicinity.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.

&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Jun 20, 3:36 AM CDT, 23 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
336 AM CDT Tue Jun 20 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
336 AM CDT Tue Jun 20 2017 /236 AM MDT Tue Jun 20 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance for storms developing late tonight in central
and eastern South Dakota. There is the isolated risk for a severe
storm with the main threat being hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A dry line/cold front moving across the forecast area will be the
focus for storm redevelopment Wednesday afternoon, mainly east of
the James Valley. There is a threat for severe weather with the
main risk being strong winds and large hail. Storms will move
rapidly to the east with the severe risk diminishing in the
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, Jun 21, 1:03 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
103 AM CDT WED JUN 21 2017

SDZ015-033>035-045-048-210700-
Hughes SD-Stanley SD-Dewey SD-Sully SD-Lyman SD-Jones SD-
103 AM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR JONES...SOUTHERN SULLY...
STANLEY...SOUTH CENTRAL DEWEY...HUGHES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 102 AM CDT/1202 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Mission Ridge to near Okaton. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Pierre, Fort Pierre, Onida, Presho, Murdo, Blunt, Kennebec, Vivian,
Draper, Okaton, Westover, Cedar Creek Rec Area, Bush'S Landing, Fate
Dam, Spring Creek Rec Area, Little Bend Rec Area, Brown Church,
Hayes, Sansarc and Earling Hills.

LAT...LON 4370 9990 4371 10001 4369 10021 4371 10023
      4374 10037 4373 10051 4377 10058 4371 10073
      4383 10093 4381 10095 4385 10099 4385 10106
      4417 10105 4417 10116 4477 10114 4478 9982
      4370 9980 4370 9986 4367 9987
TIME...MOT...LOC 0602Z 269DEG 49KT 4474 10095 4384 10094

TDK
Special weather statement, Jun 21, 2:16 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
216 AM CDT WED JUN 21 2017

SDZ034>037-048-051-210815-
Hand SD-Hughes SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-
216 AM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND...SOUTHEASTERN
SULLY...SOUTHERN HYDE...EASTERN HUGHES...EASTERN LYMAN AND BUFFALO
COUNTIES UNTIL 315 AM CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harrold to 6 miles west of Lower Brule to 12
miles north of Mosher. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Miller, Lower Brule, Highmore, Fort Thompson, Lyman, Oacoma,
Kennebec, St. Lawrence, Reliance, Harrold, Shelby, Iona, Ree Heights,
Vayland, Rosehill Dam, Miller Dale Colony, Medicine Butte, Dude
Ranch, Lake Sharpe and Etbauer Hill.

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4370 9986 4367 9987 4370 9990 4369 10012
      4405 9980 4458 9980 4459 9871 4420 9870
      4419 9893 4394 9893 4393 9936 4386 9931
      4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0715Z 269DEG 49KT 4451 9972 4405 9972 4364 10024

TDK
Local storm report, Jun 21, 2:53 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 AM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     TSTM WND GST     1 E PRESHO              43.91N 100.04W
06/21/2017  M62 MPH          LYMAN              SD   MESONET

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:03 AM CDTSpecial Weather StatementABRHughes, Jones, Lyman, Stanley, Sully57 min
Jun 21, 2:16 AM CDTSpecial Weather StatementABRBuffalo, Hand, Hyde, Lyman59 min
Jun 21, 6:31 AM CDTSpecial Weather StatementABRBuffalo29 min
Jun 21, 6:32 PM CDTSpecial Weather StatementABRBrown28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.